Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Charleston, WV

July 10, 2000Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2000, 5:43 PM EDT for Boone County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 5:43 PM EDT (21:43 UTC)
Expired
Jul 10, 2000, 6:15 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 33 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:50 PM EDTThunderstorm WindGordon, WVThree large trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS51 KRLX 102143
SVRCRW
WVC005-102215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 615 PM EDT...

* AT 535 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF SYLVESTER...OR ABOUT 7 MILES SOUTHEAST
  OF MADISON...MOVING SOUTHEAST AT 30 MPH.

.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3791 8165 3803 8147 3811 8153 3817 8165
          3803 8181

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:31 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 10, 4:31 PM EDT, 1 hour 12 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-110831-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON JUL 10 2000

WAY BEHIND SCHEDULE FOR THIS PACKAGE DUE TO WEATHER AND COMPUTER
PROBLEMS.  FLASH FLOOD WATCH EXTENDED FOR NORTHERN AREAS UNTIL
MIDNIGHT TONIGHT AND FOR SOUTHERN AREAS UNTIL 4AM TUESDAY.  SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR NORTHERN AREAS TONIGHT AND UNTIL 8
PM FOR SOUTHERN REGION.  WILL BE SHORT WITH DISCUSSION.
LIKELY/CHANCE POPS TONIGHT WITH SEVERE WEATHER AND THEN DECREASING
POPS TUESDAY MORNING FROM NORTHERN AREAS TO SOUTHERN.  WILL LINGER
POPS IN SOUTH INTO THE DAY ON TUESDAY.  HAVE GONE NEAR MOS TEMPS.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
WVZ010>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ046>047.

SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT MONDAY FOR ZONES
WVZ005>008...WVZ013>016...WVZ024>027...WVZ034>037.

FLASH FLOOD WATCH UNTIL 1200 AM EDT TUESDAY FOR ZONES
WVZ007>011...WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.

FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES
WVZ005>008-013-016-024>027-034>037-110409.

VA...NONE.
KY...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES KYZ101>103-105.

OH...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES OHZ086-087.

In the hours before

Local storm report, Jul 10, 3:59 PM EDT, 1 hour 44 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0359 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    WELLSTON                  OH   .50 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0343 PM  AND  0358 PM

0404 PM    NITRO                     WV   FUNNEL CLOUD
07/10/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0349 PM  AND  0404 PM
Local storm report, Jul 10, 4:08 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0408 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    WELLSTON                  OH   .50 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                    N                      0351 PM  AND  0406 PM

0410 PM    WELLSTON                  OH   1.00 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0355 PM  AND  0410 PM
Local storm report, Jul 10, 4:25 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0425 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    POINT PLEASANT            WV   WIND DAMAGE
07/10/00   MASON                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0409 PM  AND  0424 PM

0426 PM    BRANCHLAND                WV   PEA SIZE HAIL
07/10/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0411 PM  AND  0426 PM
Local storm report, Jul 10, 4:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0436 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    GLASGOW                   WV   WIND DAMAGE
07/10/00   KANAWHA                        LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0418 PM  AND  0433 PM

0428 PM    WELLSTON                  OH   1.25 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
            /                              0413 PM  AND  0428 PM
Local storm report, Jul 10, 4:50 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0450 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 PM    ASHFORD                   WV   FUNNEL CLOUD
07/10/00   BOONE                          EVENT OCCURRED BETWEEN
                                          0432 PM  AND  0447 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:42 PM EDTSevere Thunderstorm WarningRLXRitchie18 min
Jul 10, 1:52 PM EDTSevere Thunderstorm WarningRLXGilmer23 min
Jul 10, 2:05 PM EDTSevere Thunderstorm WarningRLXJackson40 min
Jul 10, 2:14 PM EDTSevere Thunderstorm WarningRLXTaylor31 min
Jul 10, 2:37 PM EDTSevere Thunderstorm WarningRLXRoane38 min
Jul 10, 2:50 PM EDTSevere Thunderstorm WarningRLXLewis25 min
Jul 10, 3:33 PM EDTSevere Thunderstorm WarningRLXPutnam42 min
Jul 10, 3:45 PM EDTTornado WarningRLXPutnam15 min
Jul 10, 3:55 PM EDTSevere Thunderstorm WarningRLXKanawha35 min
Jul 10, 4:21 PM EDTSevere Thunderstorm WarningRLXLincoln39 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXRaleigh45 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane30 min
Jul 10, 6:19 PM EDTSevere Thunderstorm WarningRLXMingo41 min
Jul 10, 7:10 PM EDTFlash Flood WarningRLXPleasants20 min
Jul 10, 7:11 PM EDTFlash Flood WarningRLXPleasants2 hr
Jul 10, 7:19 PM EDTTornado WarningRLXMingo26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.